Alert archive / Alabama / Red Flag Warnings in 2008

Red Flag Warning 19, NWS Birmingham, AL

October 26, 200839 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Oct 26, 2008, 3:13 PM CDT for 39 counties in Alabama. It took effect at Oct 27, 2008, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 26, 2008, 3:13 PM CDT (20:13 UTC)
In effect from
Oct 27, 2008, 12:00 PM CDT
Expired
Oct 27, 2008, 6:00 PM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 262013
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 PM CDT SUN OCT 26 2008

...RED FLAG WARNING IN EFFECT FOR ALL OF CENTRAL ALABAMA FROM 12
PM UNTIL 6 PM CDT MONDAY DUE TO RELATIVE HUMIDITY VALUES LESS THAN
30 PERCENT AND SUSTAINED WINDS OVER 10 MPH...


ALZ011>015-017>050-270415-
/O.NEW.KBMX.FW.W.0019.081027T1700Z-081027T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
313 PM CDT SUN OCT 26 2008

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 6 PM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM TO 6 PM CDT MONDAY. 

A STRONG FRONT WILL PASS THROUGH CENTRAL ALABAMA TONIGHT USHERING
IN VERY DRY AIR AND GUSTY NORTH WINDS. MONDAY AFTERNOON RELATIVE
HUMIDITY VALUES WILL FALL INTO THE MIDDLE 20S AND 20 FOOT WINDS
WILL BE 10 TO 15 MPH SUSTAINED FOR MOST OF THE DAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV.

$$
3 follow-up statements
000 
WWUS84 KBMX 270042
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 PM CDT SUN OCT 26 2008

...RED FLAG WARNING IN EFFECT FOR ALL OF CENTRAL ALABAMA FROM
12 PM UNTIL 6 PM CDT MONDAY DUE TO RELATIVE HUMIDITY VALUES LESS
THAN 30 PERCENT AND SUSTAINED WINDS OVER 10 MPH...

ALZ011>015-017>050-271200-
/O.CON.KBMX.FW.W.0019.081027T1700Z-081027T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
742 PM CDT SUN OCT 26 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM TO 6 PM CDT
MONDAY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM TO 6 PM CDT
MONDAY. 

A STRONG FRONT WILL PASS THROUGH CENTRAL ALABAMA TONIGHT USHERING
IN VERY DRY AIR AND GUSTY NORTH WINDS. MONDAY AFTERNOON RELATIVE
HUMIDITY VALUES WILL FALL INTO THE MIDDLE 20S AND 20 FOOT WINDS
WILL BE 10 TO 15 MPH SUSTAINED FOR MOST OF THE DAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY CONDITIONS
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$
KSL
000 
WWUS84 KBMX 271046
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 AM CDT MON OCT 27 2008

...RED FLAG WARNING IN EFFECT FOR ALL OF CENTRAL ALABAMA FROM
12 PM UNTIL 6 PM CDT MONDAY DUE TO RELATIVE HUMIDITY VALUES LESS
THAN 30 PERCENT AND SUSTAINED WINDS OVER 10 MPH...

ALZ011>015-017>050-272100-
/O.CON.KBMX.FW.W.0019.081027T1700Z-081027T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
546 AM CDT MON OCT 27 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CDT
THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CDT
THIS AFTERNOON. 

A STRONG FRONT WILL PASS THROUGH CENTRAL ALABAMA TONIGHT USHERING
IN VERY DRY AIR AND GUSTY NORTH WINDS. MONDAY AFTERNOON RELATIVE
HUMIDITY VALUES WILL FALL INTO THE MIDDLE 20S AND 20 FOOT WINDS
WILL BE 10 TO 15 MPH SUSTAINED FOR MOST OF THE DAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY CONDITIONS WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$
000 
WWUS84 KBMX 272030
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CDT MON OCT 27 2008

...RED FLAG WARNING IN EFFECT FOR ALL OF CENTRAL ALABAMA UNTIL 6
PM CDT THIS AFTERNOON DUE TO RELATIVE HUMIDITY VALUES LESS THAN
30 PERCENT AND SUSTAINED WINDS OVER 10 MPH...

ALZ011>015-017>050-272300-
/O.CON.KBMX.FW.W.0019.000000T0000Z-081027T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
330 PM CDT MON OCT 27 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS
AFTERNOON. 

IN THE WAKE OF A STRONG COLD FRONT...A DRIER AIRMASS HAS WORKED
INTO CENTRAL ALABAMA. RELATIVE HUMIDITY VALUES ARE IN THE MIDDLE
20S TO LOW 30S WITH FOOT WINDS BETWEEN 10 1ND 15 MPH. CONDITIONS
SHOULD GRADUALLY IMPROVE THROUGH SUNSET.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY CONDITIONS WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Oct 26, 12:46 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Oct 26, 12:46 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1246 PM CDT SUN OCT 26 2008

.UPDATE...FOR AVIATION.

&&

.PREV UPDATE...

UPDATE THIS MORNING WAS MAINLY TO TWEAK TEMPERATURES OVER
TUSCALOOSA AS FOG STUCK AROUND LONGER THAN EXPECTED THIS MORNING.
TEMPERATURES EXPECTED TO REBOUND TO FORECAST HIGHS THIS
AFTERNOON...BUT JUST A LITTLE SLOW GETTING THERE.

27/SWU

&&

AVIATION...18Z TAF DISCUSSION.

INCREASING AND GUSTY NORTHWESTERLY WINDS EXPECTED TONIGHT BEHIND A
COLD FRONT MOVING THROUGH THE AREA. A SCT TO BKN 050 DECK MAY
ACCOMPANY THE SWIFT MOVING FRONT. HAVE ELECTED NOT TO MENTION DUE TO
SHORT NATURE AND NO RESTRICTION. BREEZY NORTHWEST WINDS TO WILL
CONTINUE THROUGH THE END OF THE TAF PERIOD.

JONES/90

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Oct 26, 1:27 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT SUN OCT 26 2008

ALZ011>015-017>050-271827-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
127 PM CDT SUN OCT 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WINDS ARE EXPECTED TO INCREASE ACROSS CENTRAL ALABAMA TONIGHT...AS A
SHARP DRY COLD FRONT RUSHES THROUGH THE AREA. EXPECT NORTHWESTERLY
WINDS OF 10 TO 20 MPH WITH GUSTS OF 25 MPH OR GREATER BEGINNING
AROUND MIDNIGHT IN THE NORTHWEST...REACHING THE FAR SOUTHEASTERN
CORNER OF CENTRAL ALABAMA BY SUNRISE MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

BREEZY AND GUSTY WINDS ARE EXPECTED TO CONTINUE INTO THE EVENING
HOURS MONDAY. THE COMBINATION OF STRONG WINDS AND LOW HUMIDITY
MAY RESULT IN A HIGH FIRE DANGER ON MONDAY FOR CENTRAL ALABAMA.

BEHIND THE COLD FRONT...THE COLDEST TEMPERATURES OF THE SEASON THUS
FAR ARE EXPECTED...AND TEMPERATURES BOTH TUESDAY AND WEDNESDAY
MORNING WILL APPROACH FREEZING IN PARTS OF NORTH CENTRAL ALABAMA. THE
CHANCES OF A FREEZE OR FROST APPEAR TO BE LOW TUESDAY MORNING...AS
THE WINDS ARE NOT EXPECTED TO DIE OFF COMPLETELY BY MORNING.
WEDNESDAY MORNING...CALM WINDS MAY RESULT IN PATCHY TO WIDESPREAD
FROST ACROSS CENTRAL ALABAMA...WITH TEMPERATURES FALLING AS LOW
AS THE UPPER 20S IN NORMALLY COLDER LOCATIONS OF THE NORTH
CENTRAL ALABAMA.

FIRE CONDITIONS WILL ALSO NEED TO BE MONITORED FOR TUESDAY...ALTHOUGH
WINDS ARE NOT EXPECTED TO BE AS HIGH...NOR THE HUMIDITIES AS LOW...AS
THEY WILL BE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

JONES/90

Nearby

Red Flag Warnings in Alabama, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.